Questions and Answers from Memorial on the Multistate Fungal Meningitis Outbreak

Posted by | Posted in News | Posted on 10-24-2012

The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are investigating a multistate fungal meningitis outbreak among patients who have received spinal injections of a steroid drug called methylprednisolone. Memorial Medical Center did not purchase an injectable drug suspected in a fungal meningitis outbreak from a Massachusetts pharmaceutical company.

We recently removed all of the drugs that we bought from the pharmacy under investigation for a fungal meningitis outbreak. While we never bought the specific drug that’s suspected as the outbreak’s source, we took this step because your health and safety are our top priorities. Here’s more from our chief medical officer.
 

The following list will answer some of the common questions you may have about this incident.

Q: What happened?

A: Federal officials believe an estimated 14,000 patients nationwide may have been exposed to a contaminated steroid, methylprednisolone, which came from the New England Compounding Center in Massachusetts. The contaminated steroid is suspected as the source of a multistate fungal meningitis outbreak.

The FDA has issued guidance for healthcare facilities that all products distributed by the New England Compounding Center should be retained, secured and withheld from use. The pharmacy has voluntarily recalled all products that it has distributed. 

Q: What is meningitis?

A: Meningitis is an inflammation of the membranes surrounding the brain and spinal cord. It is most often caused by viral infections but can be triggered by other sources, including fungi.

Q: Did Memorial Health System purchase the contaminated steroid from the Massachusetts pharmacy?

A: No. We did not. Only three healthcare facilities in Illinois purchased the contaminated steroid from the New England Compounding Center. All three are in the Chicago region.

Q: Did you purchase any drugs from the Massachusetts pharmacy?

A: Yes. It’s important to know that the CDC has not received reports of infections linked to these other injectable drugs from the New England Compounding Center.

Q: Did Memorial Health System’s three hospitals receive these other drugs?

A: Memorial Medical Center in Springfield and Abraham Lincoln Memorial Hospital in Lincoln did receive other injectable drugs from the Massachusetts pharmacy. Our third hospital, Taylorville Memorial Hospital, did not receive any of these injectable drugs. None of our hospitals purchased any of the contaminated steroid from the pharmacy under investigation.

Q: What was Memorial Health System’s response?

A: Memorial immediately removed all drugs purchased from the New England Compounding Center on Oct. 4 as soon as we learned about the possibility that a steroid injection from the Massachusetts pharmacy was suspected of being contaminated. The safety and health of our patients and the public is our number-one priority.

Q: What did you purchase?

A: Memorial purchased 12 drugs from the New England Compounding Center, nine of which were injectables. This is from a total of thousands of drugs, which are on the recall list. We did not purchase the contaminated steroid drug that is at the center of the FDA’s and CDC’s investigation.

The nine injectable drugs that we purchased are: atropine, betamethasone, metoclopramide, nalbuphine, neomycin, potassium chloride, prochlorperazine, sodium bicarbonate and vitamin K.

Q: Have any of your patients been infected?

A: No, they haven’t. We did not purchase any of the suspected steroid from the pharmacy under investigation.

Q: I was in your hospital recently. Did I receive any of these drugs?

A: We are in the process of sending letters to every patient who received an injectable drug that Memorial Health System purchased from the New England Compounding Center since May 21, 2012. If you were given one of those injectable drugs, you should receive those letters by next week (Oct. 29-Nov. 2). If you do not receive a letter but are still concerned, please talk to your physician. Remember that even if you did receive one of these injections, the CDC has not received reports of infections linked to these other injectable drugs from the New England Compounding Center.

Q: If these other drugs haven’t been connected to the meningitis outbreak, why are you contacting patients who received them?

A: The CDC has chosen to exercise “an abundance of caution” and has asked healthcare organizations to notify any patient who received an injectable drug purchased from the New England Compounding Center since May 21, 2012. We completely agree with their approach and are in the process of mailing letters to an estimated 2,500 patients throughout the health system.

Q: What are the symptoms?

A: For drugs injected into the muscle, vein or abdomen, the signs of infection that people should watch for are fever, swelling, increasing pain, redness, warmth at the injection site and drainage from the injection site. For drugs injected in and around the spine, the signs of infection to be alert for are fever, headache, stiff neck, nausea and vomiting, sensitivity to light and an altered mental state, such as confusion or difficulty staying awake.

Q: How soon before I would notice any symptoms?

A: According to the CDC, fungal infections can be slow to develop. In this outbreak, symptoms typically have appeared one to four weeks following injection, but it’s important to know that longer and shorter periods of time between injection and onset of symptoms have been reported.

Therefore, patients and physicians need to closely watch for symptoms for at least several months following the injection. Contact your physician if you are concerned you may have become ill from your injection. See the updated Patient Guidance section of the CDC’s website for more information.

Q: I received an injectable drug at your hospital. What should I do?

A: Don’t panic. Find out what drug you received and confirm that it was one of the nine injectable drugs we purchased from the New England Compounding Center. If you exhibit any symptoms or feel sick – whether or not you received one of these drugs – you should call your physician immediately.

Q: Why did you purchase any drugs from this pharmacy?

A: Hospitals commonly use multiple suppliers to get drugs of different size doses and forms. A compounding pharmacy packages drugs in customized doses to meet special patient needs or provides medication in a form that is not commercially available. For example, patients may need preservative free drugs, an uncommon dose strength, flavoring added to the drug, capsules made into a liquid, or a drug that is not available from a pharmaceutical manufacturer.

Q: Where can I go for more information?

 A: You can visit the CDC website here and the FDA website here. Both agencies are providing the public with up-to-date information on their investigation.

Memorial Medical Center patients can call (217) 788-4382. Abraham Lincoln Memorial Hospital patients can call (217) 605-5008.

Enjoy LiveWell Online Magazine? Stay up-to-date with a free email subscription!

Post a comment